When experiencing a migraine, many people are desperate to find anything that will help alleviate the excruciating pain. While some treatments for migraines may work, it's also important to look into what is causing your head pain. By eliminating the cause, you can save yourself future pain.
Though there are many possible migraine triggers (ex. food, weather, stress, etc.), sometimes certain types of medication can cause daily headaches. These headaches are known as medication-overuse headaches (MOH). Learn more about this type of headache and how to treat it below.
What are medication-overuse headaches?
Medication-overuse headaches, as the name suggests, are secondary headaches caused by taking too much medicine to ease pain during a migraine or painful tension headache. These medicine-induced headaches usually occur on a daily or almost daily basis. Many migraine sufferers experiencing stress are likely to have more migraines and tension headaches, which causes them to start taking their headache medicines regularly to avoid the pain. Unfortunately, sometimes excessive use of these medications can cause even more pain.
Medication overuse headaches happen to people who have a preexisting headache disorder of some kind. When the body adapts to the a level of medication, you may experience withdrawal headaches if you try to stop taking the medicine. Once the withdrawal headaches begin, some migraineurs reach again for their migraine medicine to stop the pain, which leads to medication overuse.
What medications cause medication-overuse headaches?
Migraine sufferers rely on different methods to alleviate their symptoms, and nearly all of these medicine based methods can cause medication-overuse headaches when used excessively. Many medication-induced headaches are caused by:
- Anti-inflammatory painkillers
Everyone reacts to medications differently, and it may take one person longer to feel the effects of medicine for their headaches. Many doctors advise that you not take your headache medicine for more than a few days at a time. Make sure to check with your doctor before using any medication for an extended period of time.
Identifying medication-overuse headaches
It may be difficult for migraineurs that suffer from chronic migraines to identify a medication-overuse headache, especially because the location and severity of this headache type varies from person to person. If you're unsure whether you are experiencing medication-overuse headaches, ask yourself these questions:
- How often do you get headaches?
- How often do you need to take pain medication?
- What type of medication do you take to manage head pain?
- Have you noticed more frequent or more intense headaches recently?
- Have your headaches increased since taking pain medication?
If you are experiencing headaches more than 15 days a month for at least three months, or have noticed more intense headaches, it may be a good idea to check in with your doctor. A physician can help diagnose medication-overuse headache and rule out any other secondary causes.
Since these headaches are caused by taking too much medicine, it is essential that you stop taking your medication in order to break the cycle. Talk to your doctor before stopping your medication, and discuss with them how to handle medication withdrawal. Once you have stopped taking your migraine medicine, your headaches will probably get worse.
You may have trouble sleeping, and you may feel sick or anxious. These common withdrawal symptoms will disappear once the body has adjusted to the lack of medicine in your system. Most people recover from their withdrawal symptoms within a week or two, but some people suffer for several weeks before they begin to feel better.
Medication-induced headaches can be very painful, and you may be tempted to reach for your medication so that you can feel better. If you are suffering from these daily headaches, contact your doctor or a migraine specialist about how to stop them and how to keep them from coming back in the future.